Latest Headlines

IHA issues OD alert as mothers speak out

By Mike Youds
August 31, 2016 5:22 P.M.

As mothers of drug overdose victims spoke in the street Wednesday in a heartfelt appeal for greater compassion, more support and an end to stigmatization, Interior Health issued an OD alert for Kamloops.

The coincidence was particularly telling on International Overdose Awareness Day, a campaign intended to combat an epidemic in deaths that has shaken the city and province.

Interior Health is urging residents using or considering using drugs to think twice in the wake of several suspected drug overdoses. Five suspected overdoses have been reported in the Kamloops area in the last 48 hours, one fatal. The exact cause of death has yet to be confirmed by a coroner.

All overdoses appear to be linked to a “sparkly white powder” that may be being sold as cocaine on the street.

Calling attention to Overdose Awareness Day, the Phoenix Centre hosted a booth with support service providers, family members and friends at the downtown Kamloops Farmers Market. 

Sherry Robinson, who lost her son Tyler to an accidental overdose in January, said shame and stigmatization represent major obstacles for people struggling with addiction.

“We really need to reduce the shame,” she said. “I worked in the social work field and Tyler was reluctant to connect … Teens feel vulnerable and they don’t want to be told what to do.”

Those advocating greater awareness made it clear that grass-roots action is supplanting the despair and hopelessness that many feel when confronted with a drug-addicted family member.

Robinson and Sandra Tully, another Kamloops mother grieving the recent loss of a son, have joined Moms Stop the Harm, a national network.

“We are a group of Western Canadian parents,” Robinson said of the group, which is planning a first meeting in the Okanagan in October. “We all do our own individual work, but we feel collectively as a group we have a louder voice.”

Robinson has pointed to the lack of treatment beds in the Interior for youths dealing with substance addiction. While there is a five-year plan to provide more youth treatment beds across the province, the government has fallen behind on its objectives, she noted. 

“That’s where we are seeing the lag. We’re doing a lot of talking about the crisis B.C. is in, but we’re not seeing a lot of action. We lose people every day in this province and won’t don’t need to wait for the stats to come out to act.”

She feels the Ministry of Health needs to accelerate its response to the crisis. Each health authority operates independently; some are responding adequately, some aren’t. Within the Interior Health region, there aren’t the supports needed, she said.

VisionQuest provides a recovery centre near Logan Lake — the former High Valley youth detention camp — but it’s not a treatment centre.

Penny Douglass, an advocate and a parent who lost a son to an overdose, agreed that the Interior lacks treatment facilities.

She participates in a parent support group for families experiencing substance abuse and addiction.

“After my son died, I still go because I think it’s important to support people. It changes your philosophy, which sometimes helps,” she added.

They focus on issues such as co-dependency and addiction.

“It just teaches you that it’s OK to set boundaries, that it’s OK to say no.”

Cogi Smith has led the support group since its inception about 15 years ago. In that time, she’s seen many people embrace recovery and survive what she describes as a terminal illness.

“I’ve also seen many succumb,” she added.

Denial on the part of parents figures prominently in youth addiction.

“You can’t free your kids, but you can learn about their illness. It’s not about blaming ourselves. It’s about recognizing what a child is going through and not sugar coating it.”

While not using drugs at all is the best way to avoid overdose and other health impacts, health-care providers recognize some people will continue to use.

The following tips can help reduce the risk:

  • Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
  • Don’t take drugs when you are alone.
  • Don’t experiment with higher doses, and take a small sample of a drug before taking your usual dosage.
  • Keep an eye out for your friends – stay together and look out for each other.
  • Carry a Naloxone kit. A list of locations to get a kit can be found on the Interior Health website.
  • Recognize the signs of an OD. Headache, nausea, confusion, vomiting, shakes, fainting are serious. Get medical help ASAP.
  • If someone thinks they may be having an overdose or is witnessing an overdose, call 9-1-1 immediately, do not delay.

More information on overdose prevention can be found at: and

Leave a Reply

Emails will not be published